Oklahoma, 2005

Damaging Winds in Oklahoma, August 5, 2005

August 5, 2005 · NWS OUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 12:31 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 12:31 PM CST, 2 hours 9 minutes before
FXUS64 KOUN 051811
AFDOUN

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT FRI AUG 5 2005

.DISCUSSION...
STATIONARY FRONT ACROSS SOUTHEAST OKLAHOMA AND ZONES OF DIFFERENTIAL
HEATING NORTH OF THE FRONT WILL REMAIN PRIMARY AREAS FOR CONVECTIVE
DEVELOPMENT THIS EVENING BEFORE CHANCES DECREASE OVERNIGHT.
THUNDERSTORM CHANCES THEN MOVE SOUTHWARD FROM LATE TONIGHT THROUGH
THIS WEEKEND AS THE DEEPER MOISTURE AXIS AND AN UPPER TROUGH OVER
NEBRASKA MOVE TOWARD THE RED RIVER LIMITING THE BEST CHANCES TO THE
SOUTHERN TIER.

THE AIRMASS WILL CONTINUE MODIFYING INTO EARLY NEXT WEEK WITH
WARMER/MORE MOIST CONDITIONS RETURNING. THE INCREASED INSTABILITY
ALONG WITH AN ALREADY PRESENT WEAKLY CAPPED ENVIRONMENT WILL SUPPORT
ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING BEFORE AN UPPER
RIDGE BUILDS FURTHER INTO THE AREA BY THE MIDDLE OF NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  88  69  93 /  20  20  10  20
HOBART OK         66  88  69  93 /  30  20  10  20
WICHITA FALLS TX  70  90  71  93 /  40  30  10  20
GAGE OK           61  86  65  93 /  30  10  10  10
PONCA CITY OK     66  88  68  92 /  20  10  10  10
DURANT OK         72  90  72  92 /  40  30  20  20

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Aug 5, 11:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI AUG 5 2005

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST
THIRD OF OKLAHOMA AND A SMALL PART OF NORTH TEXAS THIS AFTERNOON...
MAINLY NEAR AND SOUTHEAST OF A LINE FROM ADA... TO DUNCAN...TO
SEYMOUR TEXAS.

DISCUSSION...
A MOIST AND WEAKLY CAPPED ENVIRONMENT...ALONG WITH WEAK SOURCES OF
LIFT...WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT ABOUT
ANYWHERE THROUGHOUT THE DAY. THE BEST CHANCES WILL BE ACROSS THE
SOUTHEAST OF OKLAHOMA AND PARTS OF NORTH TEXAS...WHERE A WEAKENING
COLD FRONT EXISTS. WITH ANOTHER HOT DAY EXPECTED NEAR AND AHEAD OF
THE FRONT...SIGNIFICANT INSTABILITY WILL DEVELOP... SUPPORTING BRIEF
PERIODS OF MARGINALLY SEVERE WIND AND HAIL...MOST LIKELY DURING THE
AFTERNOON.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
WEAK WIND SHEAR WILL SUPPORT EXTREMELY SLOW STORM MOTION...AND THUS
TORRENTIAL RAIN WITH LARGER...STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY IN
VARIOUS PARTS OF OKLAHOMA AND NORTH TEXAS.  THE RISK OF SEVERE
STORMS WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

In the hours before

Special weather statement, Aug 5, 1:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT FRI AUG 5 2005

OKZ046-047-052000-
CARTER OK-JOHNSTON OK-
238 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND JOHNSTON
COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING FROM NEAR SPRINGER TO 3 MILES
NORTHWEST OF TISHOMINGO AT 238 PM CDT...MOVING WEST AT 5 MPH.

HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND WINDS AROUND 40
MPH ARE POSSIBLE.
Special weather statement, Aug 5, 1:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT FRI AUG 5 2005

OKZ044-052015-
COTTON OK-
253 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TEMPLE AT 253 PM CDT. THE
STORM WAS NEARLY STATIONARY. OTHER STORMS WERE DEVELOPING SOUTHWEST
TOWARD INTERSTATE 44.

HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WINDS AROUND 40 MPH
ARE POSSIBLE.

The radar

The Norman radar (KTLX), 124 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 5, 2:40 PM CST
Where
Carter County, Healdton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.233, -97.483

A storage shed that held athletic equipment was blown onto its side on the south end of Horton Field.

Thunderstorm Wind, Payne

When
August 5, 6:00 PM CST
Where
Payne County, Mehan
Measured
56 kt (64 mph) estimated gust
Property damage
$17,000
Reported by
NEWSPAPER
Coordinates
36.050, -96.933

The Mehan Union Church, 6 miles east of Highway 177 on Mehan Road, sustained some damage. Objects inside the church were blown around when the doors, some of which were locked, were blown open. The most significant damage was a stain glass window that was blown into the church and some shingles blown from the east side of the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473135, 5473136.